New Jersey, 2005

Winter Storm and Winter Weather in New Jersey, March 23 to 24, 2005

March 23 to 24, 2005 · NWS PHI · 5 events in 5 counties and zones

A low pressure system exiting the United States from the Delmarva Peninsula brought rain and then snow to Warren and Morris Counties and heavy snow to Sussex County. Accumulations averaged 2 to 5 inches in most of Warren and Morris Counties and 5 to 8 inches across the higher terrain of Warren and Morris Counties and in Sussex County.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A low pressure system exiting the United States from the Delmarva Peninsula brought rain and then snow to Warren and Morris Counties and heavy snow to Sussex County. Accumulations averaged 2 to 5 inches in most of Warren and Morris Counties and 5 to 8 inches across the higher terrain of Warren and Morris Counties and in Sussex County. Farther south, about an inch or two of snow fell in Somerset and Hunterdon Counties. Following the pattern of other winter storms this season, the accumulating snow hit the evening commute the hardest which was described as a nightmare. Precipitation in northwest New Jersey (except in Sussex County) started as rain during the morning of the 23rd and changed to snow during the afternoon. The change to snow worked its way from the higher terrain downward. Across Sussex County, precipitation fell mainly as snow. In all areas the snow continued through the night and ended just before sunrise on the 24th.Numerous and mostly minor accidents occurred mainly during the evening commute. One fatal accident occurred in White Township (Warren County) when a 61-year-old woman died. She lost control of her vehicle on County Route 519 and slid sideways into an oncoming van. The vehicle then struck a guardrail. The driver and passenger of the van suffered minor injuries. The evening commute was progressively worse on the Pennsylvania side of the Delaware River. Accumulations included 7.7 inches in Wantage (Sussex County), 6.8 inches in Barry Lakes (Sussex County), 6.7 inches in Marcella (Morris County), 5.5 inches in Blairstown (Warren County), 5.0 inches in Rockaway (Morris County), 3.0 inches in Chatham (Morris County), 2.5 inches in Hackettstown (Warren County) and Morristown (Morris County), 2.0 inches in Pottersville (Somerset County), 1.9 inches in Belvidere (Warren County) and 1.0 inch in Flemington (Hunterdon County). The late winter storm was caused by a low pressure system that formed in the Southern Plains States on the 21st and moved east and reached Memphis, Tennessee early in the evening on the 22nd, in central Kentucky around sunrise on the 23rd, just west of Norfolk at 1 p.m. EST on the 23rd, just east of Wallops Island, Virginia at 7 p.m. EST on the 23rd and about 200 miles east of Cape May, New Jersey at 1 a.m. EST on the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 23, 3:47 AM EST, 5 hours 13 minutes earlier.

Area forecast discussion, Mar 23, 3:47 AM EST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
347 AM EST WED MAR 23 2005

.SHORT TERM (TODAY THROUGH THURSDAY)...
HAVING PROBLEMS WITH GFE THIS MORNING. THE SYSTEM HAS BEEN DOWN
SINCE ABOUT 200 AM. NCF HAS BEEN WORKING ON A FIX. SOME TEXT AND/OR
GRAPHICAL PRODUCTS WILL BE DELAYED. A PNS WILL BE ISSUED IF NEED BE
TO KEEP YOU INFORMED OF THE LATEST.

THE POTENT MID-LEVEL LOW OVER THE MISSISSIPPI VALLEY CONTINUES TO
WORK THIS WAY. AS THE MAIN SURFACE LOW HEADS TOWARD THE
APPALACHIANS, A SECONDARY LOW WILL FORM OVER THE CAROLINAS THIS
MORNING AND MOVE NORTHEAST TO A POSITION WELL OFF THE NJ COAST ON
THURSDAY MORNING.

THE SYSTEM IS CARRYING A FAIR AMOUNT OF MOISTURE WITH IT. MODELS
CONTINUE TO SHOW QPF AMOUNTS IN EXCESS OF ONE INCH ACROSS THE CWA.
LOOKING AT HYDRO GUIDANCE, WE ARENT EXPECTING PROBLEMS. WHAT WE ARE
EXPECTING IS A SPRING SNOWSTORM FOR OUR NORTHERN ZONES. IN TERMS OF
MODEL DATA, BOTH THE GFS/NAM ARE TIGHT ACROSS THE NORTHERN ZONES
WITH EVENT QPF AND TEMPS. FURTHER SOUTH, THE NAM SOUNDINGS LOOK MORE
REALISTIC WITH THE EXPECTED STRONG EASTERLY FLOW.

FOR THE POCONOS AND NW NEW JERSEY, ALL PRECIP SHOULD BE IN THE FORM
SNOW BY MIDDAY, BUT WITH TEMPS ONLY NEAR FREEZING AND THE MARCH SUN,
ACCUMULATIONS SHOULDNT BEGIN IN EARNEST UNTIL LATE THIS AFTERNOON
AS THE SUN BEGINS TO SET. EVEN WITH THE LATER ACCUMULATION START
TIME, THERE IS STILL ENOUGH QPF TO WARRANT WINTER STORM WARNINGS FOR
THE HIGHER ELEVATIONS(4-8 INCHES EXPECTED). EXPECTED ACCUMULATIONS
FOR THE LOWER ELEVATIONS WARRANT AN ADVISORY(2 TO 4 INCHES). FURTHER
SOUTH AN ADVISORY WILL BE ISSUED FOR THE HIGHER TERRAIN OF
NORTHAMPTON, WARREN AND MORRIS COUNTIES(2 TO 4 INCHES AS WELL). ONE
TO TWO INCHES COULD ACCUMULATE ACROSS BERKS AND LEHIGH - NO
ADVISORIES WILL BE ISSUED FOR THESE COUNTIES. THE DELAWARE VALLEY
COULD EVEN SEE SOME SNOWFLAKES TONIGHT, BUT ACCUMULATIONS WILL BE
LITTLE IF ANY. FORECAST PARAMETERS SUGGEST BANDING WITH INTENSE
DYNAMIC COOLING. IF THIS COMES TO FRUITION, SNOW WILL ACCUMULATE
FAST IN SPOTS TONIGHT ACROSS THE NORTHERN ZONES AT THE SAME TIME
WATER/SNOW RATIOS INCREASE. ACROSS OUR SOUTHERN ZONES, THUNDER IS
NOT OUT OF THE QUESTION BASED ON TOTAL TOTALS AND SHOWALTER
INDICES.

THE PRECIP IS EXPECTED TO WINDS DOWN LATE TONIGHT. THERE WILL LIKELY
BE SOME LINGERING LOW LEVEL MOISTURE ON THURSDAY MORNING THEN
PERHAPS SOME BREAKS OF SUN IN THE AFTERNOON, MAINLY IN THE SOUTH.

&&

.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...
THERE CONTINUES TO BE A FAIR AMOUNT OF FORECAST VARIATION FROM MODEL
TO MODEL AND FROM MODEL RUN TO MODEL RUN.  AS A RESULT, WE LEANED
TOWARD AN AVERAGE OF THE GFS/ECMWF, AS DID NEIGHBORING OFFICES.

&&

.AVIATION...
WE ARE BEGINNING TO SEE MVFR CIGS MOVE INTO OUR SRN TAF SITES EARLY
THIS MORNING, AND CONDITIONS ARE EXPECTED TO CONTINUE TO DETERIORATE
AS ISENT LIFT PCPN MOVES INTO THE AREA. DO NOT EXPECT AN IMPROVEMENT
IN CONDITIONS UNTIL THE OVERNIGHT PERIOD AT THE END OF THE TAFS.
WINDS ARE EXPECTED TO INCREASE DURING THE DAY AS THE SECONDARY LOW
DEVELOPS AND WINDS UP OFF THE COAST, AND HAVE INTRODUCED SOME
GUSTINESS INTO THE ACY TAF. THE OCCURRENCE OF SN IS HIGHLIGHTED MORE
OVER THE NRN THAN THE CENTRAL TAF SITES, AND IS LEFT OUT OF THE SRN
SITES COMPLETELY. ALTHOUGH CANNOT RULE OUT THE OCCURENCE OF PL THIS
AFTN AND EVE OVER NRN AND CENTRAL SITES, HAVE LEFT IT OUT OF TAFS
FOR NOW.

&&

.MARINE...
LATEST GUIDANCE FROM BUFKIT SUPPORTS GUSTS TO 35 KT FOR A PERIOD OF
TIME LATER THIS AFTERNOON AND TONIGHT OVER THE NORTHERN COASTAL
WATERS. OVER THE SOUTHERN COASTAL WATERS AND LOWER BAY, GUIDANCE IS
A BIT WEAKER ON THE SPEEDS AND THE DURATION OF THE MAX WINDS, BUT
NOT SUFFICIENTLY WEAK TO TAKE DOWN THE GALE WARNING. SCA RAISED OVER
THE UPPER BAY. WAVEWATCH VALUES LOOKED GOOD AND WERE FOLLOWED.

LATEST MRPSSE GUIDANCE IS SUGGESTING THE WEDNESDAY EVENING HIGH TIDE
WILL TICKLE MINOR TIDAL FLOODING CRITERION AT THE MOST VULNERABLE
SPOTS ALONG THE COAST AND RARITAN BAY, AND THAT THE THURSDAY MORNING
HIGH TIDE MAY CAUSE SOME MINOR TIDAL FLOODING ALONG THE COAST,
RARITAN BAY AND DELAWARE BAY. WE WILL ISSUE A STATEMENT SOON
REGARDING THIS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING FOR THE HIGHER ELEVATIONS OF PAZ054-055.
     WINTER WEATHER ADVISORY FOR THE LOWER ELEVATIONS OF
     PAZ054-055 AND FOR THE HIGHER ELEVATIONS OF PAZ062.
NJ...WINTER STORM WARNING FOR THE HIGHER ELEVATIONS OF NJZ001.
     WINTER WEATHER ADVISORY FOR THE LOWER ELEVATIONS OF NJZ001
     AND FOR THE HIGHER ELEVATIONS OF NJZ007-008.
DE...NONE.
MD...NONE.
MARINE...GALE WARNING FOR ANZ431-450>455.
         SMALL CRAFT ADVISORY FOR ANZ430.

&&

SHORT TERM...KRUZDLO
LONG TERM...IOVINO
AVITION/MARINE...NYY
Hazardous weather outlook, Mar 23, 5:40 AM EST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
540 AM EST WED MAR 23 2005

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-241200-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
540 AM EST WED MAR 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...
A WINTER STORM WARNING IS IN EFFECT FOR THE HIGHER ELEVATIONS OF THE
SOUTHERN POCONOS AND SUSSEX COUNTY NEW JERSEY. ACCUMULATIONS OF 4 TO
8 INCHES CAN BE EXPECTED. A WINTER WEATHER ADVISORY FOR IS IN EFFECT
FOR THE LOWER ELEVATIONS OF THE SOUTHERN POCONOS AS WELL AS THE
LOWER ELEVATIONS OF SUSSEX COUNTY NEW JERSEY. A WINTER WEATHER
ADVISORY IN ALSO IN EFFECT FOR NORTHAMPTON COUNTY IN PENNSYLVANIA
AND WARREN AND MORRIS COUNTIES IN NEW JERSEY. TWO TO FOUR INCHES OF
SNOW CAN BE EXPECTED IN THE ADVISORY AREA. GALE WARNINGS ARE IN
EFFECT FOR THE OCEAN WATERS OF NEW JERSEY AND DELAWARE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KRUZDLO

In the hours before

Special weather statement, Mar 23, 4:09 AM EST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
409 AM EST WED MAR 23 2005

PAZ060-061-232300-
BERKS PA-LEHIGH PA-
INCLUDING THE CITIES OF...ALLENTOWN AND READING
409 AM EST WED MAR 23 2005

...WINTER IS NOT QUITE DONE WITH US YET...

LOW PRESSURE OVER THE LOWER OHIO RIVER VALLEY EARLY THIS MORNING IS
FORECAST TO REDEVELOP OVER THE CAROLINAS BY NOON AND THEN MOVE OFF
THE MID ATLANTIC COAST NORTH OF CAPE HATTERAS THIS AFTERNOON.  THIS
SYSTEM WILL BRING RAIN THIS MORNING TO BERKS AND LEHIGH COUNTIES OF
EAST CENTRAL PENNSYLVANIA, BUT THAT RAIN WILL CHANGE TO A PERIOD OF
WET SNOW LATE THIS AFTERNOON AND CONTINUE INTO THIS EVENING.  UP TO 2
INCHES OF WET SNOW IS FORECAST, ESPECIALLY ON GRASSY SURFACES,
BEFORE PRECIPITATION ENDS AROUND MIDNIGHT.

STAY TUNED TO NOAA WEATHER RADIO, THE VOICE OF THE NATIONAL WEATHER
SERVICE, OR LOCAL MEDIA OUTLETS FOR ANY UPDATES ON THE FORECAST.

KRUZDLO/MPD
Special weather statement, Mar 23, 4:22 AM EST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
422 AM EST WED MAR 23 2005

DEZ001>004-NJZ012>014-016-020>027-232300-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAPE MAY NJ-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-INLAND SUSSEX DE-KENT DE-
MIDDLESEX NJ-NEW CASTLE DE-OCEAN NJ-SALEM NJ-
SOUTHEASTERN BURLINGTON NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ATLANTIC CITY...DOVER...NEW BRUNSWICK...
NEWARK...PERTH AMBOY...VINELAND AND WILMINGTON
422 AM EST WED MAR 23 2005

...SOME MINOR TIDAL FLOODING IS POSSIBLE DURING THE HIGH TIDE THIS
EVENING AND AGAIN THURSDAY MORNING...

LOW PRESSURE IS FORECAST TO DEVELOP OVER THE CAROLINAS THIS MORNING
AND MOVE OFF THE MID ATLANTIC COAST NORTH OF CAPE HATTERAS THIS
AFTERNOON.  THE LOW WILL GENERATE A STRENGTHENING EASTERLY FLOW THIS
AFTERNOON THAT WILL GRADUALLY DIMINISH AND BACK TO THE NORTH
OVERNIGHT.  ALTHOUGH THERE WILL NOT BE A LONG SUSTAINED PERIOD OF
ONSHORE FLOW LEADING UP TO THIS EVENINGS HIGH TIDE, FAIRLY HIGH
ASTRONOMICAL HIGH TIDES DUE TO THE APPROACHING FULL MOON MAY COMBINE
WITH THE DEVELOPING LOW TO CAUSE SOME MINOR TIDAL FLOODING ALONG THE
NEW JERSEY COAST, ADJACENT BACK BAYS, AND RARITAN BAY. HIGH TIDES
THIS EVENING ARE GENERALLY BETWEEN 600 PM AND 700 PM ALONG THE NEW
JERSEY COAST AND RARIATAN BAY, AND UP TO A FEW HOURS LATER ALONG
ADJACENT BACK BAYS. MINOR TIDAL FLOODING BEGINS WHEN TIDES REACH
ABOUT SIX AND ONE HALF FEET MEAN LOWER LOW WATER. ANY MINOR TIDAL
FLOODING THIS EVENING COULD BE EXACERBATED SOMEWHAT BY HEAVY RAIN.

IF WINDS DO NOT BACK TO NORTH AND DIMINISH QUICKLY ENOUGH, THEN THE
THURSDAY MORNING HIGH TIDE WOULD CAUSE SOME MINOR TIDAL FLOODING
ALONG THE NEW JERSEY AND DELAWARE COASTS, ADJACENT BACK BAYS, RARITAN
BAY AND DELAWARE BAY. HIGH TIDES ON THURSDAY MORNING ARE GENERALLY
BETWEEN 630 AM AND 730 AM ALONG THE NEW JERSEY AND DELAWARE COASTS
AND RARITAN BAY, AND UP TO A FEW HOURS LATER ALONG ADJACENT BACK BAYS
AND DELAWARE BAY.

PEOPLE IN AREAS PRONE TO TIDAL FLOODING SHOULD MONITOR THE SITUATION
AND BE PREPARED TO MOVE THEIR VEHICLES TO HIGHER GROUND IF MINOR
TIDAL FLOODING BECOMES LIKELY.

MPD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Sussex

When
March 23, 9:00 AM EST to March 24, 5:00 AM EST
Where
Sussex forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

Winter Weather, Hunterdon

When
March 23, 12:00 PM EST to March 24, 4:00 AM EST
Where
Hunterdon forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

Winter Weather, Morris

When
March 23, 12:00 PM EST to March 24, 4:00 AM EST
Where
Morris forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

Winter Weather, Somerset

When
March 23, 12:00 PM EST to March 24, 4:00 AM EST
Where
Somerset forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

Winter Weather, Warren

When
March 23, 12:00 PM EST to March 24, 4:00 AM EST
Where
Warren forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2005Every state in 2005This day in weather historyWarnings in New Jersey, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439520, 5439521, 5439522, 5439523, 5439524.